Alert archive / Missouri / Flash Flood Warnings in 2001

Flash Flood Warning 14, NWS Paducah, KY

July 29, 2001Wayne County, Missouri

NWS Paducah, KY issued this flash flood warning at Jul 29, 2001, 2:14 AM CDT for Wayne County, Missouri. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jul 29, 2001, 2:14 AM CDT (07:14 UTC)
Expired
Jul 29, 2001, 4:15 AM CDT
In force
2 hr
Issued by
NWS Paducah, KY
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Wayne County, MO

The radar

The Paducah radar (KPAH), 148 km from the middle of the area, began a volume at 07:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 7.2 hours before the alert went out and 261 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2001-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2972 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2001-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -44 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2972 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
779 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-44 m²/s²
0-3 km storm-relative helicity
-50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KPAH 290717
FFWPAH

MOC223-290915-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
214 AM CDT SUN JUL 29 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WAYNE COUNTY IN SOUTHEAST MISSOURI

* UNTIL 415 AM CDT

* AT 214 AM CDT...BIG CREEK WAS REPORTED OVER ITS BANKS IN THE SAM 
A. BAKER STATE PARK. EVACUATIONS OF CAMPERS IN THE SAM A. BAKER 
STATE PARK WERE BEING CONDUCTED. 

* THE THUNDERSTORMS THAT PROMPTED THE FLOODING PRODUCED AN ESTIMATED 
3 TO 4 INCHES OF RAIN IN 3 HOURS. THESE STORMS ARE MOVING OUT OF THE 
AREA...HOWEVER...A FLOOD CREST IS MOVING DOWN THE BIG CREEK FROM 
MADISON COUNTY. RUNOFF FROM THE STORMS WILL CONTINUE THROUGH AT 
LEAST 4 AM...BRINGING SOME STREAMS AND CREEKS IN WAYNE COUNTY ABOVE 
BANKFULL.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT
QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY
IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT. IT IS
IMPORTANT TO KNOW WHERE YOU ARE RELATIVE TO STRSEAMS...RIVERS...OR
CREEKS WHICH CAN BECOME KILLERS IN HEAVY RAINS. CAMPERS SHOULD AVOID
CAMPING ALONG STREAMS OR CREEKS DURING THREATENING RAINS.

LAT...LON 3728 9030 3700 9030 3697 9060 3720 9068

YORK

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at Jul 28, 2:31 PM CDT, 11 hours 43 minutes earlier.

Area forecast discussion, Jul 28, 2:31 PM CDT, 11 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
231 PM CDT SAT JUL 28 2001

MAIN FORECAST PROBLEM IS RAINFALL AMOUNTS AND TIMING.

WILL CONTINUE FLASH FLOOD WATCH FOR THE ENTIRE CWA FOR TONIGHT.

LATEST RUC HAS MID LEVEL VORT OVER SOUTHEAST MISSOURI...THIS IS
HELPING TO KICK OFF LINE OF HEAVY RAINFALL PRODUCING SHOWERS AND
THUNDERSTORMS. AHEAD OF THE LINE ARE DIURNAL SHOWERS AND STORMS.
BEHIND THE LINE THERE IS A VOID AS NVA MOVES IN FOR A PERIOD THIS
EVENING. THEN THE BIG EVENT COMES IN TONIGHT AS THE SHORT WAVE
ANALYZED OVER NEBRASKA MOVES IN. LATEST IR SATELLITE HAS COOLING
CLOUD TOPS OVER SOUTHEAST KANSAS...WHICH IS LIKELY ASSOCIATED WITH
VORT MAX. THIS VORT SHOULD BRING WIDESPREAD CONVECTION TO THE AREA.

AVN/ETA AGREE ON THE BASICS...WITH THE AVN MORE AGGRESSIVE WITH
OMEGA AND RAINFALL AMOUNTS. LEAN A BIT MORE WITH THE SLIGHTLY FASTER
AVN.

MANY THINGS POINT TO HEAVY RAINFALL TONIGHT. PRECIPITABLE WATER
VALUES OVER 2 INCHES OVER THE REGION. MORNING ANALYSIS HAS MOISTURE
ALL THE WAY TO 250 MB. 850 DEW POINTS WERE AT 15 DEGREES OR HIGHER.
THE GOOD NEWS IS THAT AT LEAST THE STORMS THIS AFTERNOON AND
TONIGHT WILL BE MOVING.

TIME HEIGHT SECTIONS FROM ETA HAS PRECIPITATION ENDING IN PAH AROUND
12Z. WILL HOLD A CHANCE FOR THE MORNING HOURS OVER THE EAST AND
SOUTHEAST AREAS. SHOULD BE OUT OF MOST OF THE NORTHWEST AND WESTERN
PORTIONS BY 12Z. AT THIS TIME WILL NOT EXTEND THE FFA INTO SUNDAY AS
MOST OF THE LIFT/DYNAMICS MOVE EAST SHORTLY AFTER 12Z.

ONCE THE SHORT WAVE MOVES THROUGH...THEN THE CAP AND UPPER LEVEL
RIDGE TAKE OVER FOR A GOOD PART OF NEXT WEEK. 10 TO 12 DEGREE
ISOTHERM AT 700 MB MOVES INTO THE AREA. 594 HEIGHT CONTOUR BUILDS
OVER THE OHIO VALLEY BY TUESDAY. THE MRF STARTS TO BREAK THE RIDGE
DOWN ON FRIDAY..WHILE THE ECMWF IS SLIGHTLY SLOWER. AFTER LOOKING AT
NATIONAL GUIDANCE...WILL KEEP THE EXTENDED DRY DUE TO THE LACK OF
CONFIDENCE IN TIMING OF BREAKING THE RIDGE DOWN.

COORD EARLIER WITH HPC...ILX...SGF...MEM...BNA...STL...SDF...IND.

.PAH...FLASH FLOOD WATCH FOR ENTIRE CWA FOR TONIGHT.

SPODEN

Nearby

Flash Flood Warnings in Missouri, 2001Every flash flood warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.